OverviewDosageSide EffectsInteractionsHalf-Life

Just like with any other prescription medication, you should NOT stop taking Adderall without first consulting your prescribing physician. The FDA states that Adderall, being an amphetamine, has a high potential for abuse, which is a huge reason why it is not advisable or safe to discontinue treatment with Adderall without a doctor’s help and guidance. Abruptly stopping your normal doses of Adderall can result in serious, sometimes life-threatening, side effects.

Symptoms of Withdrawal

Withdrawal can occur when stopping treatment with Adderall. In most cases, doctors will plan a safe timeline to slowly allow the patient to discontinue use of the drug, which is otherwise known as tapering off the drug. Tapering is done in order to avoid and/or minimize potential withdrawal symptoms, which can vary in severity depending on the person’s dependence/tolerance, dose, and individual health profile.

Withdrawal symptoms may be more severe for people who are extremely dependent on the drug and who abuse it.

Common withdrawal symptoms, according to the FDA, include but are not limited to:

  • Insomnia or problems with sleep
  • Fatigue
  • Change in appetite
  • Anxiety or nervousness
  • Dry mouth
  • Changes in weight

Keep in mind these symptoms may vary depending on the health condition Adderall was used to treat, as well as the patient’s dose, health condition, and any other medication(s) they take.

Adderall Dependence

One of the many reasons why it is important to avoid Adderall addiction and dependence and follow your doctor’s prescribing instructions is because it has the potential to also affect babies in the womb. The FDA states that infants born to mothers who are dependent on Adderall, or a different amphetamine, have a higher risk of premature delivery and low birth weight, two serious health situations that can alter the baby’s life. Further, these babies may experience various withdrawal symptoms if their mother is dependent on Adderall, or a different amphetamine.

These symptoms include but are not limited to:

  • Dysphoria
  • Agitation
  • Lassitude (fatigue, low energy)
  • Difficulty with feeding

Final Thoughts

If you wish to discontinue your treatment with Adderall, talk with your physician before altering your doses on your own. Remember, it is not safe or healthy to change your treatment with Adderall without a doctor’s guidance. Your doctor will be able to provide you with a safe tapering schedule to stop your treatment with Adderall, as well as offer alternative medications and/or treatments for you, based off your health needs.

Disclaimer: this article does not constitute or replace medical advice. If you have an emergency or a serious medical question, please contact a medical professional or call 911 immediately. To see our full medical disclaimer, visit our Terms of Use page.


More about Adderall

Written by

Medically reviewed by